Hail, Dawson
- When
- April 5, 7:25 PM CST to 7:30 PM CST
- Where
- Dawson County, 6 mi NNE of Lamesa
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.810, -101.910
Time was estimated from the radar, and the report was from a tweet on Twitter.
A strong short wave trough moved out over the southern high plains. Steep lapse rates and good CAPE were in place, but moisture lacked.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong short wave trough moved out over the southern high plains. Steep lapse rates and good CAPE were in place, but moisture lacked. Wind shear was enough though to support strong to severe thunderstorms across the Trans-Pecos and the Permian Basin. These conditions resulted in large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 5:38 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 638 PM CDT Fri Apr 5 2019 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Focus this period is on thunderstorms progged to develop this evening and into tonight. Currently, storms are beginning to develop over portions of the Permian Basin, however feel the greatest threat for impacts at area terminals will be between the 02Z-08Z time frame as a broken line of storms moves across the area. Have included TEMPO TS at INK, MAF, and FST where confidence is highest, and will monitor and amend as needed elsewhere, especially as timing/location remains uncertain. Threats with storms include gusty erratic winds, frequent lightning, visibility reductions in heavy rain, and hail. Outside of storms, VFR conditions will prevail, with breezy southeasterly winds veering to the southwest at all terminals late tonight as storms move east. && .PREV DISCUSSION... /issued 231 PM CDT Fri Apr 5 2019/ DISCUSSION... ..Strong to severe thunderstorms expected across the Permian Basin and Trans Pecos this evening... Temperatures are warming into the 70's and 80's this afternoon as moisture increases east of a developing dryline. A midlevel shortwave trough over N. Mexico now approaching the area and will lift across West Texas overnight. Lee troughing will continue to draw moisture across the area into the evening with dewpoints approaching 60 degrees in the eastern Permian Basin. Daytime heating will allow for MLCAPE values near or just over 1000 J/kg while effective bulk shear increases to near 40 kts. Thinking is that high- based supercells will develop initially near the NM/TX state line from near Hobbs south to Ft Stockton around 00Z this evening. This activity could grow upscale into one or more line segments as it moves east across the Permian Basin. The latest hi-res models show another round of storms across the Permian Basin just after midnight. Large hail and damaging winds will be the main threats with these storms. Another shortwave trough will follow Saturday, however, moisture will be scoured out so any storms will remain well to our east. Temperatures will climb back into the 80's with mostly light winds. As the trough passes a weak front will follow for Sunday possibly shaving a degree or two off the daytime high. Much warmer conditions are expected early next week as upper ridging builds across the area. Temperatures in the 90's are looking likely Tuesday across much of the area. By midweek, a strong storm system will move from the Rockies into the Plains possibly bringing a windstorm to much of West Texas and Eastern New Mexico Wednesday. Temperatures will be warm with humidities falling into the single digits. Depending on where and how much rain we get tonight, fire weather concerns could be on the increase next week. Much cooler conditions arrive late next week with temperatures possibly back below normal. FIRE WEATHER... Across the wrn areas dry conditions will generally persist into middle of next week. A short term concern is the potential for dry lightning across the Trans Pecos including the Davis Mtns this PM and evening. Min RHs of 10-15% Sat followed by 15-20% Sun. Mon will begin the transition to a strong warming and drying trend, especially for areas near and w of the Pecos River. By Tue high temperatures of 95-100 are possible in places parts of SE NM-W PB and lower elevations of the Trans Pecos with single digit RHs. Wed has the increasing potential to be a high end fire wx day, actually fits a composite outbreak pattern! Since this is still 6 days out we expect some changes in details, but for now there is good model agreement. We collaborated with BLM and TAMFs this morning on fuels. Mostly the PB is considered to be in transition green-up with road side green-up limiting road side start potential. SE NM has spots of green-up with best grass loads e of the Pecos River. There is no green-up in Davis Mtns and Chisos Mtns. As such we agreed that high end wx can move fire through transition grasses. For now west winds of 30-40 mph with single digits RHs will set-up RFTIs of 7-8 across much of the area. We are anxious to see how much rain occurs tonight and if enough to further promote green-up. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 80 54 83 / 80 10 0 0 Carlsbad 51 81 52 83 / 10 0 0 0 Dryden 60 86 57 89 / 40 0 0 0 Fort Stockton 55 83 56 83 / 40 0 0 0 Guadalupe Pass 49 71 50 76 / 10 0 0 0 Hobbs 49 78 50 80 / 50 0 0 0 Marfa 43 74 44 76 / 10 0 0 0 Midland Intl Airport 55 82 54 83 / 70 0 0 0 Odessa 54 81 54 83 / 70 0 0 0 Wink 52 82 52 85 / 40 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 251 PM CDT Fri Apr 5 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-062000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 251 PM CDT Fri Apr 5 2019 /151 PM MDT Fri Apr 5 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight, especially across the Permian Basin of west Texas. Some of the storms will be strong to severe with large hail and damaging winds possible. Locally heavy rainfall with localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 710 PM CDT Fri Apr 5 2019 TXZ046-047-051-052-060100- Martin TX-Dawson TX-Howard TX-Borden TX- 710 PM CDT Fri Apr 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN... NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 800 PM CDT... At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near Ackerly, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ackerly, Knott and Vealmoor. LAT...LON 3240 10151 3238 10172 3283 10181 3282 10149 TIME...MOT...LOC 0009Z 175DEG 30KT 3247 10162 70
Special Weather Statement National Weather Service Midland/Odessa TX 741 PM CDT Fri Apr 5 2019 TXZ046-060130- Dawson TX- 741 PM CDT Fri Apr 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 830 PM CDT... At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near Lamesa, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center and Arvana. LAT...LON 3259 10194 3260 10215 3296 10217 3296 10187 TIME...MOT...LOC 0041Z 184DEG 22KT 3267 10204 70
The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
3 hail. Local standard time, as filed.
Time was estimated from the radar, and the report was from a tweet on Twitter.
Reported by homeowner and relayed by county sheriff's office.
Report was relayed by local media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809252, 809256, 809264.